[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1981

Erythema Resulting From Suberythemogenic Doses of Ultraviolet Radiation and Methotrexate

Author Affiliations

From the Department of Dermatology, University Hospitals of Cleveland.

Arch Dermatol. 1981;117(10):656-658. doi:10.1001/archderm.1981.01650100058030
Abstract

• A tender diffuse erythema developed in a 47-year-old man who had psoriasis when he was treated with either suberythemogenic oral methoxsalen photochemotherapy or ultraviolet (UV)-B phototherapy and intramuscular methotrexate (MTX). Phototests with middle- and long-wavelength UV fluorescent lamps indicated that the sequence and timing of each therapeutic exposure were important to the development of the erythema. Histologic examination of the erythematous area demonstrated an increased number of pyknotic keratinocytes (sunburn cells) in the upper epidermis. It is possible that MTX prevented the repair of DNA damage caused by UV exposure, leading to the appearance of the sunburn cells and erythema. Care must be exercised when using UV radiation and MTX in combination.

(Arch Dermatol 1981;117:656-658)

×